Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2001, 7:17 PM MDT for Lea County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 11, 2001, 7:17 PM MDT (01:17 UTC)
- Expired
- May 11, 2001, 7:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lea County, NM
The radar
The Lubbock radar (KLBB), 145 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WUUS54 KMAF 120119 SVRMAF NMC025-120145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 717 PM MDT FRI MAY 11 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 745 PM MDT * AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR GLADIOLA...MOVING WEST AT 25 MPH. A SECOND STORM WAS LOCATED ABOUT 10 MILES NORTHWEST OF TATUM. * SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BRONCO...GLADIOLA...MCDONALD AND TATUM. HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THE SEVERE THUNDERSTORM OVER GLADIOLA. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 3311 10306 3339 10305 3357 10366 3298 10366 DJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:35 PM MDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 11, 1:35 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT FRI MAY 11 2001 LOOKS LIKE AN ACTIVE WEATHER NIGHT AS COLD FRONT CURRENTLY ACROSS THE CENTRAL TEXAS PANHANDLE CONTINUES TO PUSH SOUTH AS CONVECTION FORMS ALONG AND BEHIND/PUSHES FRONT LATER THIS AFTERNOON AND TONIGHT IN UNCAPPED ATMOSPHERE. UPSLOPE FLOW AND SURFACE TROUGH AHEAD OF COLD FRONT ACROSS SOUTHEAST NEW MEXICO SHOULD CONTRIBUTE TO CONVECTION CHANCES THIS EVENING IN MOUNTAINS AND SOUTHEAST NEW MEXICO. WATER VAPOR LOOP INDICATING SHORT WAVE ACROSS SOUTHERN COLORADO AND SOUTHWEST OKLAHOMA AND THESE SHOULD HELP TO CONTINUE CONVECTION OVERNIGHT AS IT MOVES SOUTHEASTWARD AROUND UPPER RIDGE. LOCALLY HEAVY RAIN POSSIBLE ACROSS THE NORTH WHERE FRONT WILL BE IMPACTING THAT AREA LONGEST AND RATHER SLOW STEERING WINDS. WOULD EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY WITH DYING FRONT WITH NO CAP AND ANOTHER SHORT WAVE ROUNDING RIDGE IN NORTHERLY FLOW ALOFT. FRONT WILL PROBABLY BE STALLED IN THE NORTHERN OR CENTRAL PERMIAN BASIN AND WILL HIT POPS HIGHEST IN THESE AREAS. WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION INTO SATURDAY NIGHT AS AFOREMENTIONED WAVE MOVES THROUGH AND FRONT CONTINUES TO BECOME DIFFUSE. DID NOT MENTION ANY PRECIPITATION CHANCE SUNDAY AND SUNDAY NIGHT AS FRONT LOOKS TO BE GONE AND ATMOSPHERE PROGGED TO BECOME SIGNIFICANTLY MORE STABLE. IN THE EXTENDED UPPER RIDGE CONTINUES THROUGH MUCH OF THE WEEK WITH MID LEVEL WARMING. WILL GO WITH A DRY FORECAST THOUGH WOULD NOT RULE OUT ISOLATED THUNDERSTORMS FROM TIME TO TIME IN THE OROGRAPHICALLY FAVORED TERRAIN. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 62/84/58/88 432- LSA 58/81/56/86 542- E41 62/85/59/88 432- 6R6 63/86/63/89 222- MRF 52/81/52/82 3221 CNM 59/86/57/91 f 422- .MAF... TX...NONE. NM...NONE. 12
In the hours before
Special weather statement, May 11, 2:00 PM MDT, 5 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT FRI MAY 11 2001 .SYNOPSIS... A COLD FRONT LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS FORECAST TO PUSH SOUTH INTO THE AREA PROVIDING A GOOD FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT. THIS FRONT IN COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE AND A WEAK SURFACE TROUGH WILL ENHANCE THE CHANCE OF SHOWERS AND THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. .THREATS... THUNDERSTORMS AND HEAVY RAIN... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A COLD FRONT THAT IS FORECAST TO PUSH INTO THE AREA TONIGHT. DUE TO THE UNCAPPED ATMOSPHERE...ABUNDANT LOW LEVEL MOISTURE...AND LIGHT STEERING WINDS...LOCALLY HEAVY RAIN IS POSSIBLE ACROSS THE NORTHERN PERMIAN BASIN...AND THE SOUTHERN SOUTH PLAINS TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A FEW OF THESE THUNDERSTORMS TO REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...STRONG GUSTY WINDS...HEAVY RAINS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATIOEN AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. MARTIN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:42 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 33 min |
| May 11, 9:00 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.